Colorado, 2005

Winter Storm in Colorado, March 25 to 26, 2005

March 25 to 26, 2005 · NWS BOU · 1 event in 1 county or zone

A winter storm brought heavy snow to parts of South Park. A storm spotter 3 miles north of Alma reported 15 inches of snow, with 11 inches reported 1 mile south of Fairplay.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A winter storm brought heavy snow to parts of South Park. A storm spotter 3 miles north of Alma reported 15 inches of snow, with 11 inches reported 1 mile south of Fairplay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 25, 2:55 PM MST, 5 minutes earlier.

Area forecast discussion, Mar 25, 2:55 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 PM MST FRI MAR 25 2005

.SHORT TERM...UPPER LOW OVER SOUTHERN IDAHO PROGGED TO DROP INTO THE
4 CORNERS BY 06Z...THEN ACROSS NORTHERN NEW MEXICO BY 12Z.  THIS A
BIT FASTER THAN PREVIOUS RUNS. AIRMASS IS BECOMING SLIGHTLY UNSTABLE
AT THIS TIME...WITH SHOWERY TYPE SNOW FALL OCCURRING ACROSS
MOUNTAINS.  SHOULD BEGIN TO SEE THE SHOWERS MOVING OFF FOOTHILLS
ACROSS PLAINS SHORTLY. HAVE SOME CONCERN ABOUT LIGHTNING POTENTIAL
AS THERE ARE STRIKES OCCURRING OVER UTAH AND SOUTHWEST COLORADO.
WILL HOLD OFF MENTIONING ANY THUNDER FOR THE EVENING PERIOD AT THIS
TIME.  SNOW SHOULD BE ON THE INCREASE THIS EVENING AS UPPER LOW
NEARS THE FOUR CORNERS.  ETA SOUNDINGS INDICATE EASTERLY UPSLOPE
FLOW BEGINS TO INCREASE ACROSS PLAINS. BEST ACCUMULATING SNOW STILL
APPEARS TO BE ACROSS PALMER DIVIDE INTO ZONES 46 AND 47...WHERE THE
QG ASCENT IS GREATER.  POSITION OF UPPER LOW OVERNIGHT AND AND
AMOUNT OF ASCENT OVER AREA WILL PROBABLY DETERMINE WHETHER AMOUNTS
IN THESE ZONES WILL REACH ADVISORY CRITERIA.  LATEST MODELS INDICATE
TRACK AND LOCATION OF UPPER LOW A BIT FURTHER SOUTH THAN PREVIOUS
RUNS.  WILL FOLLOW THIS SCENERIO AND HOLD OFF ON ANY HILITES AT THIS
TIME. ON SATURDAY...DYNAMICS SHIFT SOUTHEAST BY 18Z WITH DIV-Q
VERTICAL VELOCITY PROGS SHOWING DESCENT OVER AREA DURING AFTERNOON.
CURRENT POP GRIDS SEEM A BIT OVERDONE GIVEN QUICKER MOVEMENT.  WILL
MAKE ADJUSTMENTS ACCORDINGLY.  WILL KEEP LIKELY POPS SOUTHERN ZONES
TO MATCH WITH OUR NEIGHBORS TO THE SOUTH.

.LONG TERM...THE UPPER LEVEL TROUGH WILL MOVE SE OF AREA SAT NIGHT
WITH AN UPPER LEVEL RIDGE BUILDING OVER AREA SUN INTO MON.  EXPECT A
DRIER AND WARMER PATTERN TO OCCUR SUN INTO MON.  700 AND 850 MB
TEMPS ARE FORECAST TO RISE 10 DEGREES OR SO ON SUN WHICH WOULD ALLOW
FOR READINGS TO RISE WELL INTO THE 50S ON SUN ACROSS NERN CO.  BY
MON EXPECT ANOTHER 3 TO 4 DEGREES OF WARMING IN THE 850-700 MB LAYER
WHICH SHOULD BOOST TEMPS INTO THE 60S ACROSS NERN CO AS DOWNSLOPE
LOW LEVEL FLOW DEVELOPS.  CROSS-SECTIONS DONT SHOW MUCH MOISTURE
EITHER DAY SO WILL KEEP FORECAST DRY THROUGH MON.

BY TUE AND WED ANOTHER UPPER LEVEL TROUGH WILL BEGIN TO AFFECT AREA
WITH ONE DISTURBANCE MOVING QUICKLY ACROSS ON TUESDAY FOLLOWED BY A
STRONGER DISTURBANCE ON WED.  MEDIUM RANGE MODELS DISAGREE SOMEWHAT
ON TIMING AND INTENSITY OF SECOND SYSTEM AS GFS IS MORE OPEN AND
PROGRESSIVE WITH SYSTEM WHILE EMCWF AND NOGAPS ARE SLOWER AND DEEPER
AS THEY CLOSE OFF AN UPPER LEVEL LOW OVER NEW MEXICO.  THUS NOT SURE
WHICH SOLUTION IS CORRECT AT THIS POINT SO WILL NOT CHANGE CURRENT
FORECAST FOR TUE AND WED HOWEVER APPEARS BEST CHC OF PCPN WILL BE IN
THE MTNS UNLESS SECOND SYSTEM CLOSES OFF LIKE NOGAPS AND EMCWF
DEPICTS WHICH MIGHT BRING A BETTER CHC OF PCPN TO NERN CO ON WED.
TEMPS MAY STILL BE MILD OVER NERN CO ON TUE BEFORE A COLD FRONT
MOVES ACROSS LATE TUE AFTN OR EVENING.

FOR THU AND FRI UPPER LEVEL TROUGH SHOULD MOVE EAST OF AREA AS AN
UPPER LEVEL RIDGE DEVELOPS OVER NRN CO.  THIS SHOULD ALLOW FOR A
DRIER AND WARMER PATTERN TO REDEVELOP OVER REGION BY THE END OF THE
WEEK.  OVERALL NRN HEMISPHERIC PATTERN IS RATHER UNSTABLE SO EXPECT
A LOT OF FLUCTUATIONS IN MODEL SOLUTIONS IN THE MEDIUM TO LONGER
RANGE TIMESCALES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/RPK
Hazardous weather outlook, Mar 25, 11:08 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MST FRI MAR 25 2005

COZ030>051-261300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1108 AM MST FRI MAR 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS...SPREADING
ONTO THE PLAINS DURING THE AFTERNOON. THE NEXT SYSTEM IS EXPECTED TO
DROP FROM SOUTHERN IDAHO INTO THE FOUR CORNERS REGION LATE TONIGHT.
AS IT DOES...SNOWFALL WILL INCREASE IN THE MOUNTAINS BY THIS
EVENING...WITH UPSLOPE PRECIPITATION EXPECTED TO DEVELOP ALONG THE
FRONT RANGE FOOTHILLS AND PALMER DIVIDE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL CONTINUE DURING THE MORNING HOURS IN THE
MOUNTAINS...FOOTHILLS AND ADJACENT PLAINS BUT SHOULD DIMINISH BY
AFTERNOON.  THE HEAVIEST SNOWS WILL BE MAINLY SOUTH OF I-70 IN THE
MOUNTAINS...OVER THE SOUTHERN FOOTHILLS AND OVER THE PLAINS MAINLY
SOUTH OF A DENVER TO LIMON LINE.  TOTAL ACCUMULATIONS WILL RANGE
FROM 4 TO 8 INCHES IN THE FOOTHILLS WEST AND SOUTHWEST OF DENVER
WITH WITH 3 TO 6 INCHES POSSIBLE OVER THE PLAINS SOUTH OF A DENVER
TO LIMON LINE.  IN THE MOUNTAINS 4 TO 8 INCHES OF SNOW ARE POSSIBLE
MAINLY SOUTH OF I-70 WITH LIGHTER AMOUNTS FURTHER NORTH.

FOR SUNDAY AND MONDAY UPPER LEVEL HIGH PRESSURE WILL BUILD OVER THE
AREA BRING WARMER TEMPERATURES AND DRIER CONDITIONS.  ANOTHER SYSTEM
MAY AFFECT THE AREA LATE TUESDAY INTO WEDNESDAY AND BRING A CHANCE
OF SNOW MAINLY TO THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RPK

In the hours before

Local storm report, Mar 25, 10:31 AM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1031 AM MST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     SNOW             LOUISVILLE              39.97N 105.14W
03/25/2005  1.2 INCH         BOULDER            CO   TRAINED SPOTTER

0816 AM     SNOW             JOHNSTOWN               40.34N 104.91W
03/25/2005  0.5 INCH         WELD               CO   TRAINED SPOTTER

0808 AM     SNOW             LOUVIERS                39.47N 105.00W
03/25/2005  1.0 INCH         DOUGLAS            CO   TRAINED SPOTTER

0807 AM     SNOW             ELDORADO SPRINGS        39.93N 105.27W
03/25/2005  2.4 INCH         BOULDER            CO   TRAINED SPOTTER

0616 AM     SNOW             FAIRPLAY                39.22N 106.00W
03/25/2005  1.0 INCH         PARK               CO   TRAINED SPOTTER

0608 AM     SNOW             ESTES PARK              40.37N 105.52W
03/25/2005  2.3 INCH         LARIMER            CO   TRAINED SPOTTER

            0.8 INCH OVERNIGHT

0145 AM     SNOW             3 W GREELEY             40.42N 104.80W
03/25/2005  0.3 INCH         WELD               CO   NWS EMPLOYEE

1038 PM     SNOW             2 SW GOLDEN             39.72N 105.25W
03/24/2005  2.5 INCH         JEFFERSON          CO   TRAINED SPOTTER

1009 PM     SNOW             4 N BAILEY              39.46N 105.46W
03/24/2005  1.0 INCH         PARK               CO   TRAINED SPOTTER

1009 PM     SNOW             5 SSE BERGEN PARK       39.63N 105.34W
03/24/2005  4.0 INCH         JEFFERSON          CO   TRAINED SPOTTER

1008 PM     SNOW             2 NE GREELEY            40.44N 104.72W
03/24/2005  0.3 INCH         WELD               CO   TRAINED SPOTTER

0830 PM     SNOW             2 WSW BLUE VALLEY       39.68N 105.53W
03/24/2005  5.4 INCH         CLEAR CREEK        CO   TRAINED SPOTTER

0759 PM     SNOW             6 SSW LONGMONT          40.10N 105.17W
03/24/2005  1.3 INCH         BOULDER            CO   TRAINED SPOTTER

0750 PM     SNOW             5 W LYONS               40.22N 105.36W
03/24/2005  4.0 INCH         BOULDER            CO   TRAINED SPOTTER

0735 PM     SNOW             4 E BERGEN PARK         39.70N 105.28W
03/24/2005  2.8 INCH         JEFFERSON          CO   TRAINED SPOTTER

0656 PM     SNOW             4 SE BERGEN PARK        39.65N 105.32W
03/24/2005  3.0 INCH         JEFFERSON          CO   TRAINED SPOTTER

0615 PM     SNOW             1 WNW BROOMFIELD        39.95N 105.08W
03/24/2005  0.8 INCH         BOULDER            CO   TRAINED SPOTTER

0537 PM     SNOW             2 N ALLENSPARK          40.23N 105.52W
03/24/2005  4.5 INCH         BOULDER            CO   TRAINED SPOTTER

0507 PM     SNOW             1 N ESTES PARK          40.38N 105.53W
03/24/2005  1.5 INCH         LARIMER            CO   TRAINED SPOTTER

0447 PM     SNOW             4 SE BERGEN PARK        39.65N 105.32W
03/24/2005  0.8 INCH         JEFFERSON          CO   TRAINED SPOTTER

0430 PM     SNOW             5 NNW ASPEN PARK        39.59N 105.31W
03/24/2005  1.3 INCH         JEFFERSON          CO   TRAINED SPOTTER

0359 PM     SNOW             8 NW EVERGREEN          39.72N 105.45W
03/24/2005  1.8 INCH         CLEAR CREEK        CO   TRAINED SPOTTER

&&

BENTON
Local storm report, Mar 25, 11:27 AM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1127 AM MST FRI MAR 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     SNOW             5 SW SEDALIA            39.38N 105.04W
03/25/2005  1.2 INCH         DOUGLAS            CO   TRAINED SPOTTER

1030 AM     SNOW             LOUISVILLE              39.97N 105.14W
03/25/2005  1.2 INCH         BOULDER            CO   TRAINED SPOTTER

0900 AM     SNOW             ROXBOROUGH PARK         39.44N 105.07W
03/25/2005  2.1 INCH         DOUGLAS            CO   CO-OP OBSERVER

0816 AM     SNOW             JOHNSTOWN               40.34N 104.91W
03/25/2005  0.5 INCH         WELD               CO   TRAINED SPOTTER

0808 AM     SNOW             LOUVIERS                39.47N 105.00W
03/25/2005  1.0 INCH         DOUGLAS            CO   TRAINED SPOTTER

0807 AM     SNOW             ELDORADO SPRINGS        39.93N 105.27W
03/25/2005  2.4 INCH         BOULDER            CO   TRAINED SPOTTER

0616 AM     SNOW             FAIRPLAY                39.22N 106.00W
03/25/2005  1.0 INCH         PARK               CO   TRAINED SPOTTER

0608 AM     SNOW             ESTES PARK              40.37N 105.52W
03/25/2005  2.3 INCH         LARIMER            CO   TRAINED SPOTTER

            0.8 INCH OVERNIGHT

0600 AM     SNOW             1 N LOVELAND            40.43N 105.07W
03/25/2005  0.6 INCH         LARIMER            CO   TRAINED SPOTTER

0145 AM     SNOW             3 W GREELEY             40.42N 104.80W
03/25/2005  0.3 INCH         WELD               CO   NWS EMPLOYEE

1038 PM     SNOW             2 SW GOLDEN             39.72N 105.25W
03/24/2005  2.5 INCH         JEFFERSON          CO   TRAINED SPOTTER

1009 PM     SNOW             5 SSE BERGEN PARK       39.63N 105.34W
03/24/2005  4.0 INCH         JEFFERSON          CO   TRAINED SPOTTER

1009 PM     SNOW             4 N BAILEY              39.46N 105.46W
03/24/2005  1.0 INCH         PARK               CO   TRAINED SPOTTER

1008 PM     SNOW             2 NE GREELEY            40.44N 104.72W
03/24/2005  0.3 INCH         WELD               CO   TRAINED SPOTTER

0830 PM     SNOW             2 WSW BLUE VALLEY       39.68N 105.53W
03/24/2005  5.4 INCH         CLEAR CREEK        CO   TRAINED SPOTTER

0759 PM     SNOW             6 SSW LONGMONT          40.10N 105.17W
03/24/2005  1.3 INCH         BOULDER            CO   TRAINED SPOTTER

0750 PM     SNOW             5 W LYONS               40.22N 105.36W
03/24/2005  4.0 INCH         BOULDER            CO   TRAINED SPOTTER

0735 PM     SNOW             4 E BERGEN PARK         39.70N 105.28W
03/24/2005  2.8 INCH         JEFFERSON          CO   TRAINED SPOTTER

0656 PM     SNOW             4 SE BERGEN PARK        39.65N 105.32W
03/24/2005  3.0 INCH         JEFFERSON          CO   TRAINED SPOTTER

0615 PM     SNOW             1 WNW BROOMFIELD        39.95N 105.08W
03/24/2005  0.8 INCH         BOULDER            CO   TRAINED SPOTTER

0537 PM     SNOW             2 N ALLENSPARK          40.23N 105.52W
03/24/2005  4.5 INCH         BOULDER            CO   TRAINED SPOTTER

0507 PM     SNOW             1 N ESTES PARK          40.38N 105.53W
03/24/2005  1.5 INCH         LARIMER            CO   TRAINED SPOTTER

0447 PM     SNOW             4 SE BERGEN PARK        39.65N 105.32W
03/24/2005  0.8 INCH         JEFFERSON          CO   TRAINED SPOTTER

0430 PM     SNOW             5 NNW ASPEN PARK        39.59N 105.31W
03/24/2005  1.3 INCH         JEFFERSON          CO   TRAINED SPOTTER

0359 PM     SNOW             8 NW EVERGREEN          39.72N 105.45W
03/24/2005  1.8 INCH         CLEAR CREEK        CO   TRAINED SPOTTER

&&

BENTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, C & Se Park County

When
March 25, 3:00 PM MST to March 26, 3:00 AM MST
Where
C & Se Park County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5444608.